Utah, 2009

Damaging Winds and High Wind in Utah, August 13 to 14, 2009

August 13 to 14, 2009 · NWS SLC · 6 events in 4 counties and zones

Another fall-like storm moved into Utah in mid August. Showers and thunderstorms with this system caused strong gusty winds across the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Another fall-like storm moved into Utah in mid August. Showers and thunderstorms with this system caused strong gusty winds across the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 13, 2:52 PM MST, 28 minutes earlier.

Area forecast discussion, Aug 13, 2:52 PM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
352 PM MDT THU AUG 13 2009

.SYNOPSIS...SOUTHWEST FLOW WILL RESULT IN BREEZY WINDS TOMORROW AS
DRIER AIR MOVES INTO WESTERN UTAH. A PACIFIC STORM SYSTEM WILL CROSS
THE NORTHERN ROCKIES FRIDAY AND SATURDAY SENDING A COLD FRONT
THROUGH THE AREA.

&&

.DISCUSSION...A MOIST AIRMASS REMAINS OVER MOST OF THE FORECAST
AREA TODAY UNDER SOUTHWEST FLOW ALOFT. SATELLITE ESTIMATES
INDICATE SLIGHT DRYING OVER NORTHWEST UTAH...WHICH HAS SUPPRESSED
ACTIVITY. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED OVER THE HIGH TERRAIN...PARTICULARLY OVER SOUTHERN UTAH.
TEMPERATURES ARE GENERALLY RUNNING RIGHT AROUND SEASONAL NORMS
OVER THE SOUTH...AND A FEW DEGREES ABOVE THOSE VALUES OVER
NORTHERN UTAH.

DRIER AIR WILL CONTINUE TO MOVE IN FROM THE WEST OVERNIGHT...SO
CONVECTION TOMORROW WILL GENERALLY BE LIMITED TO THE EASTERN HALF
OF THE CWA. AS THE TROUGH OVER THE PACIFIC NORTHWEST APPROACHES
THE AREA...SOUTHWEST FLOW WILL INCREASE...ALLOWING FOR AT LEAST
BREEZY WINDS OVER THE REGION. OVER WESTERN UTAH...THE AIRMASS WILL
BE DRY ENOUGH TO RESULT IN SEVERE FIRE WEATHER CONDITIONS. SEE THE
FIRE WEATHER SECTION OF THE AFD FOR MORE DETAILS.

MODELS CONTINUE TO AGREE THAT THE TROUGH WILL BRING AN
UNSEASONABLY STRONG COLD FRONT THROUGH THE AREA FRIDAY NIGHT AND
SATURDAY. FRONTAL PASSAGE SHOULD INITIALLY BE DRY...BUT AS THE
MAIN TROUGH MOVES ACROSS NORTHERN UTAH DURING THE DAY
SATURDAY...IT SHOULD HAVE ENOUGH MOISTURE AND DYNAMICS WITH IT TO
PRODUCE SOME PRECIP. THE TROUGH LOOKS TO EXIT BY EARLY
SUNDAY...BUT THE COOLER TEMPERATURES WILL REMAIN. MAXES SATURDAY
AND SUNDAY ARE EXPECTED TO RUN AT LEAST 15F BELOW CLIMO OVER
NORTHERN UTAH...AND 5-10F BELOW CLIMO OVER THE SOUTH.

EC/GFS APPEAR TO BE COMING INTO BETTER AGREEMENT AFTER SUNDAY. 00Z
ECMWF INDICATED THAT UNSETTLED WEATHER WOULD PERSIST INTO EARLY
NEXT WEEK DUE TO A HANG BACK TROUGH...BUT THIS FEATURE IS VERY
WEAK IN THE 12Z RUN...MORE LIKE THE GFS THAT DOES NOT HAVE THE
FEATURE. NOW THE MODELS BOTH SHOW A DRYING AND WARMING TREND FROM
MONDAY THROUGH NEAR THE END OF THE FORECAST PERIOD AS HIGH
PRESSURE REDEVELOPS. MODELS HAVE NOT BEEN TERRIBLY
CONSISTENT...HOWEVER...SO HAVE LEFT SOME TOKEN POPS IN FOR MOST OF
THE EXTENDED.

&&

.AVIATION...THE LAKE BREEZE HAS JUST MOVED SOUTH THROUGH THE KSLC
TERMINAL SWITCHING WINDS TO THE NORTHWEST. IT IS EXPECTED THAT
NORTHWEST WINDS WILL PREVAIL FOR THE REMAINDER OF THE AFTERNOON AS A
RESULT. ADDITIONAL CUMULUS BUILDUPS ARE LIKELY THROUGH EARLY THIS
EVENING OVER THE OQUIRRH MOUNTAINS...YIELDING A 20 PERCENT CHANCE
THAT OUTFLOW WINDS WILL SWITCH WINDS BACK TO THE SOUTH PRIOR TO
03Z.

&&

.FIRE WEATHER...THE COLD UPPER LEVEL TROUGH ENTERING THE PACIFIC NW
WILL GENERATE A DRY AND STRONG SW FLOW ACROSS UTAH FRIDAY. HAZARDOUS
FIRE WEATHER CONDITIONS WILL RESULT FROM THE WINDS/LOW RH FRIDAY
AFTERNOON AND EVENING ACROSS MOST WRN VALLEYS. THE UPPER TROUGH WILL
MOVE EAST ACROSS THE NRN ROCKIES AND NRN GREAT BASIN FRIDAY NIGHT
THROUGH SATURDAY. THE COLD FRONT ASSOCIATED WITH THIS TROUGH WILL
ENTER NW UTAH BY FRIDAY EVENING...THEN SWEEP SOUTH ACROSS UTAH LATE
FRIDAY NIGHT/SATURDAY. PRECIPITATION WILL BE LIMITED WITH THIS
FRONT...AND MAINLY CONFINED TO THE FAR NORTH. SIGNIFICANTLY COOLER
TEMPERATURES WILL FOLLOW THIS FRONT...AND REMAIN THROUGH THE WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM NOON FRIDAY TO MIDNIGHT SATURDAY FOR
 UTAH FIRE WEATHER ZONE 420.

 RED FLAG WARNING FROM NOON FRIDAY TO 9 PM FRIDAY FOR UTAH FIRE WEATHER
 ZONES 434...435...AND 439.

WY...NONE.

&&

PUBLIC...TRAPHAGAN
FIRE WEATHER...CONGER
AVIATION...MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 13, 3:46 AM MST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
446 AM MDT THU AUG 13 2009

UTZ001>016-019>021-517-518-WYZ021-141200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
446 AM MDT THU AUG 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

INCREASING MOISTURE WILL RESULT IN THUNDERSTORMS WITH BRIEF HEAVY
RAIN ACROSS THE SOUTHEAST TODAY. ELSEWHERE ACROSS THE
AREA...ISOLATED HIGH-BASED THUNDERSTORMS COULD RESULT IN GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOUTH TO SOUTHWEST WINDS WILL INCREASE ACROSS MUCH OF THE AREA
FRIDAY AHEAD OF AN APPROACHING STORM SYSTEM. DRIER AIR SPREADING
INTO WESTERN UTAH WILL COMBINE WITH THE WINDS TO RESULT IN SEVERE
FIRE WEATHER CONDITIONS.

THE STORM SYSTEM WILL PUSH A COLD FRONT INTO NORTHERN AND CENTRAL
UTAH FRIDAY NIGHT...USHERING IN MUCH COOLER TEMPERATURES FOR THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Salt Lake City radar (KMTX), 125 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
August 13, 3:20 PM MST
Where
Tooele County, 19.35 mi S of Barro
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.450, -113.470

The West of Wildcat Mountain sensor in the Dugway mesonet recorded a wind gust of 60 mph.

Thunderstorm Wind, Box Elder

When
August 13, 9:10 PM MST
Where
Box Elder County, 1.48 mi NNE of Cropley
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.690, -112.160

A maximum wind gust of 62 mph was recorded by the sensor at I-15 at Tremonton.

High Wind, Great Salt Lake Desert and Mountains

When
August 13, 9:50 PM MST to 10:50 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet

Virga caused severe wind gusts, with a 78 mph gust recorded at the Causeway sensor and a 59 mph gust recorded at the I-80 at Grassy sensor.

Thunderstorm Wind, Box Elder

When
August 13, 11:45 PM MST
Where
Box Elder County, 9.87 mi W of Saline
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.220, -112.670

The Great Salt Lake sensor recorded a wind gust of 65 mph.

Thunderstorm Wind, Summit

When
August 14, 2:00 PM MST to 2:30 PM MST
Where
Summit County, 5.76 mi NNE of Castle Rock
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.200, -111.110

The Wasatch Hills sensor recorded a maximum wind gust of 60 mph.

Thunderstorm Wind, Summit

When
August 14, 2:45 PM MST
Where
Summit County, 2.76 mi S of Park City
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.610, -111.480

The Mount Baldy sensor at Deer Valley recorded a wind gust of 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192675, 192676, 193251, 192677, 192791, 192792.